[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.112.64. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 20, 1980

Disulfiram-like Reaction to a Cephalosporin

Author Affiliations

Tulane University Medical Center New Orleans

JAMA. 1980;243(23):2397. doi:10.1001/jama.1980.03300490015010
Abstract

To the Editor.—  The disulfiram reaction to ethanol usually lasts a couple of hours and is characterized by a flushed face and a feeling of warmth. Often nausea, vomiting, sweating, and headaches occur. Rarely, hypotension, syncope, vertigo, or chest pains develop. Besides disulfiram, these reactions are known to occur after chlorpropamide, where the tendency to flush after alcohol appears to be inherited as an autosomal dominant trait.1 The antiprotozoal agent, metronidazole, may cause similar reactions. Cefoperazone is a new semisynthetic parenteral cephalosporin. We recently administered cefoperazone to 24 healthy male volunteers as part of a tolerance-kinetics study. After a week of infusions, several of the subjects noted a peculiar facial flushing and tachycardia (to 180 beats per minute) occurring two to three days after discharge and within a few minutes after drinking one or two glasses of beer.We then deliberately challenged five other subjects 36 hours after their

×